Page 1 of 1
Medications raising havoc....
Posted: Wed Dec 09, 2009 12:47 am
It has been 3 months since I saw Dr Silber @ Mayo Clinic. His advice regarding my medication was change my Norco 10/325 to Hydrocodone 15 mg every 4-6 hrs. and continue my Lyrica 150 mg 3 times a day. I also take Xanax 1 mg twice a day. My RLS is under control, but I'm finding that the side effects are getting more difficult to tolerate. I'm suffering from depression, severe fatigue, brain fog, forgetfulness etc.. I work full time and some days I can hardly put one foot in front of the other. I exercise 4-5 days a week (need to move my legs) even though I don't want to. I have seriously thought of filing for disability but don't know if it would ever happen. I feel that I should not be complaining since my RLS was so out of control for so long. I guess I just needed to vent. I'm sure most can relate to... Do I put up w/ medication side effects or severe RLS? Why should I even be asking myself this question?? I'm even depressed that my body is physically dependant to opiates! Ugh! I cannot take any DA's due to augmentation. So that's my life on a daily basis! Ugh!
Posted: Wed Dec 09, 2009 2:36 am
My guess is the majority of those symptoms are coming from the Xanax and Lyrica, or the combination of the two is increasing them.
You may want to consider dropping one of them. But you really should contact Dr. Silber and let him know whats going on, or at least some doctor to get an opinion.
If you're upping your Hydrocodone, you could potentially dump the Lyrica I would think, but of course RLS is different for everyone. Opiates usually do pretty well on their own though.
Posted: Wed Dec 09, 2009 3:12 am
Sounds like you need to see your doc to get meds sorted. I agree, it shouldn't be a case of suffering from one or the other. Both conditions need treated.
Posted: Wed Dec 09, 2009 4:36 pm
I have to wonder if the hydrocodone might treat your RLS all by itself. It may be worth a try, since both Xanax and Lyrica have side effects of fatigue and sleepiness. Maybe just use those at bedtime to help you sleep...
I was on diazepam for years and developed severe depression from it, and ended up taking antidepressants to counter that side effect. It was worth it to stay on the diazepam to control my vertigo. But since you're taking 3 meds to control your RLS you probably have some room to adjust your meds to minimize the side effects.
Do you get seasonal affective disorder at all? It's that time of year when many people do. If so, be sure to take lots of Vitamin D and sit by a window on bright days, or even in the car. (Don't laugh; I've parked my car in a sunny place so I could get that light exposure.
) I have to increase my antidepressants this time of year as well.
Do call Dr. Silber or get in to see your primary care doctor.
Posted: Wed Dec 09, 2009 5:10 pm
I would agree about the Xanax. I take a 0.5mg at bed time to get to sleep. I only take it at night time though. I have taken it during the day before, but it makes me drowsy and lethargic and I would just have to lie down and take a nap. I could guess what a 1mg dose would do to me. It does handle the RLS for me though.
Good for going to bed, but not when walking around
Posted: Thu Dec 17, 2009 10:18 am
Another vote for blaming the xanax and lyrica, for the reasons stated above.
Posted: Mon Dec 28, 2009 11:14 pm
We have corresponded on here before since we both go to Dr. Silber at Mayo. I highly recommend you calling his office to explain your concerns.
I had to do that with every med change Dr. Silber made. I was only on every medicine 1 or 2 days because the side affects were so horrible. He and his nurses were very willing to help me. He is the only doctor I've had that understands some people (like me) just can't tolerate medicines like other people and that even tiny doses freak out my body.
Once you call, it can take some time to get a response because you call the nurse line and leave a message. A nurse calls you back to get your information. The nurse then discusses it with the doctor and then calls you back. Good luck.
Posted: Wed Mar 10, 2010 1:50 pm
I finally could'nt take the depression, lack of energy, and not caring about a darn thing. So I called Dr Silber's office. The office and nurse were very professional and empathetic. Dr Silber felt that my meds were not the cause of my severe depression. He suggested Wellbutrin. He also stated, If I decide to wean off the Lyrica, do not increase the opiates. So now it's been 2 weeks on the Wellbutrin, and I'm experiencing too many side effects and no change in my depression. I went to my family physician yesterday, and she stopped the med, started me on Abilify, sending me to a Psychiatrist and I have to see my counselor. My physician felt she needed some help dealing w/ my lack of neurotransmitters. I'm nervous that this new physician won't "get" RLS like so many others. So I'll be taking the Mayo Algo. w/ me. I can honestly say that I've had this severe form of depression when I was not on Lyrica. I've also been on opiates and benzo's without any side effects. So now I'm off of work foe at least one week and have to get busy w/ appts. Anyone out there having any luck w/ Abilify? SSRI's w/out increasing RLS symptoms? I'm really at my wits end. But thank God my RLS is under control w/ my meds.
Posted: Wed Mar 10, 2010 3:21 pm
There are many of us who have taken SSRIs without it making our RLS go crazy. I can think of several people in this forum who take them, including myself. I wouldn't rule them out based on the fear of them that has been spread throughout the RLS community. I posted a link to all the studies I could find on how antidepressants affect RLS. I'll see if I can find that post...
I know that when I switch between antidepressants that I can get increased RLS for a week or two. I've been switching a lot lately, but now that things have settled down on the one that I'm on, I'm staying put. Most people don't have problems with them but those aren't usually the people we hear from in a support forum. Some people have trouble if they go beyond a certain dosage. And if the depression is severe, most experts recommend treating the depression with whatever it takes, and then if the RLS is increased, treating that increase with more RLS meds. It's all very complicated, I know!
Posted: Wed Mar 10, 2010 3:23 pm
Here you go. It's in the sticky post at the top of this section:
Posted: Fri Mar 12, 2010 1:52 am
I'm glad you called Dr. Silber. That is a long time to feel so miserable. I hope the changes and therapy will help you feel better.
Posted: Fri Mar 12, 2010 4:46 pm
Just make sure if your do get increased RLS, you get them to agree to give you some opiates, or something to cover it..
I'm a little lost in here tho.. What are you currently on RIGHT NOW ?
Anything for the RLS?
Posted: Sun Mar 14, 2010 1:40 pm
Zach, Sorry for my confusion....I'm currently taking Lyrica, Oxycodone, Xanax and Abilify. Sure glad I'm currently off of work because the side effects of starting another neuro drug was overwhelming.(dizziness, lethargy,headache , confusion,etc.) Went to my counselor yesterday, took an anxiety and depression quiz(checklist) and both results ended up in the severe range. So I guess I have alot of work ahead of me, sort of "tune up" for my emotional well being. He is going to contact my physician to give her an update. The psychiatrist appt. is on hold for now. I really don't need someone to start messing w/ my RLS meds. I think my RLS is the only thing under control right now. The counselor agreed I need a few more weeks off of work to see how my meds are going to pan out. Thanks for all your comments. I need all the encouragement I can get.